Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 251, NWS Wichita, KS

September 16, 2017Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2017, 4:45 PM CDT for Labette County, Neosho County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2017, 4:45 PM CDT (21:45 UTC)
Expired
Sep 16, 2017, 5:52 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:05 PM CDTTSTM WND GST 502 W Altamont, KS
Sep 16, 5:10 PM CDTTSTM WND GST 60Parsons, KS50 TO 60 MPH WIND GUSTS.
Sep 16, 5:16 PM CDTTSTM WND DMG1 W Parsons, KSPOWER LINES DOWNED ON WEST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS53 KICT 162145
SVRICT
KSC099-133-162315-
/O.NEW.KICT.SV.W.0251.170916T2145Z-170916T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
445 PM CDT SAT SEP 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 615 PM CDT

* At 444 PM CDT, a severe thunderstorm was located over Cherryvale,
  moving east at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna,
  Mound Valley, Galesburg, Bartlett, Labette, Earlton, Parsons Tri
  City Airport, Lake Parsons, Angola, Dennis, Big Hill Lake and South
  Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9552 3758 9552 3766 9509 3700 9507
TIME...MOT...LOC 2144Z 250DEG 22KT 3728 9555 

HAIL...1.00IN
WIND...70MPH
 
$$

JAKUB
3 follow-up statements
550 
WWUS53 KICT 162210
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
510 PM CDT SAT SEP 16 2017

KSC099-133-162315-
/O.CON.KICT.SV.W.0251.000000T0000Z-170916T2315Z/
Labette KS-Neosho KS-
510 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LABETTE AND NEOSHO COUNTIES...

At 510 PM CDT, severe thunderstorms were located along a line
extending from Galesburg to near Parsons to near Altamont, moving
east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna,
Mound Valley, Galesburg, Bartlett, Labette, Earlton, Lake Parsons,
Angola, Dennis, Big Hill Lake, South Mound and Parsons Tri City
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9551 3758 9551 3766 9509 3701 9507
TIME...MOT...LOC 2210Z 249DEG 28KT 3746 9534 3736 9524 3713 9526 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
327 
WWUS53 KICT 162226
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
526 PM CDT SAT SEP 16 2017

KSC099-133-162315-
/O.CON.KICT.SV.W.0251.000000T0000Z-170916T2315Z/
Labette KS-Neosho KS-
526 PM CDT SAT SEP 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR LABETTE AND NEOSHO COUNTIES...

At 526 PM CDT, severe thunderstorms were located along a line
extending from near Galesburg to 6 miles northeast of Parsons to near
Oswego, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna,
Mound Valley, Galesburg, Bartlett, Labette, Earlton, Lake Parsons,
Angola, Dennis, Big Hill Lake, South Mound and Parsons Tri City
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3701 9551 3758 9551 3766 9509 3701 9507
TIME...MOT...LOC 2226Z 254DEG 15KT 3748 9527 3738 9517 3715 9519 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
490 
WWUS53 KICT 162252
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
552 PM CDT SAT SEP 16 2017

KSC099-133-162302-
/O.CAN.KICT.SV.W.0251.000000T0000Z-170916T2315Z/
Labette KS-Neosho KS-
552 PM CDT SAT SEP 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NEOSHO COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.  However gusty winds are still possible with these
thunderstorms.

LAT...LON 3701 9551 3758 9551 3766 9509 3701 9507
TIME...MOT...LOC 2250Z 250DEG 22KT 3753 9509 3743 9499 3720 9501 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:59 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 16, 2:59 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Sat Sep 16 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 257 PM CDT Sat Sep 16 2017

Scattered showers/thunderstorms currently southeast of the
Turnpike corridor may tend to gain some strength as they become
increasingly rooted in the destabilizing boundary layer. This
activity should exit into far eastern KS and MO by evening.
Attention then turns to thunderstorm chances late this afternoon
and evening along and ahead of a southeastward advancing cold
front. Despite strong frontal convergence, upper support and mid-
level cooling is rather weak to non-existent (other than a subtle
jet streak approaching from the southwest). Consequently, activity
may tend to be fairly isolated to widely scattered at best.
Nevertheless, MLCAPE values up to 3000 j/kg in concert with 25-30
kts of deep layer shear will promote strong/severe activity with
anything that can develop. Main threats will be hail up to quarter
to ping-pong ball size and 60-70 mph winds, along with pockets of
heavy rainfall. The greatest potential will be generally
northwest of Winfield to Eureka, and southeast of Salina to Lyons.

Post-frontal warm advection coupled with weak disturbances
embedded within moist mid-level flow will support mostly cloudy
and cooler conditions Sunday, along with hit-or-miss chances for
showers/thunderstorms. Likely not looking at severe weather given
limited instability and lapse rates. Thinking thunderstorm chances
and coverage will gradually increase Sunday night through early
Monday, as an upper trough approaching from the west induces
isentropic ascent and moisture transport across the region. While
widespread severe weather appears unlikely, a handful of strong to
marginally severe storms are possible, along with pockets of
heavy rain.

For Monday-Monday night, warm advection associated with EML
advancing eastward across the area may lead to additional hit-or-
miss storms, but widespread coverage is not expected. Thinking hot
and windy conditions will prevail Tuesday, as a potent Northern
Rockies shortwave induces deep low pressure across the High
Plains. Additionally, EML advancing over the region should keep
most areas dry Tuesday. Model consensus advances a strong cold
front southeast across the region Tuesday night, although given
lack of mid-level cooling and upper support, shower/storm
probabilities appear low at this time.

.LONG TERM...(Wednesday through Saturday)
Issued at 257 PM CDT Sat Sep 16 2017

After a cool down Wednesday in wake of the cold front,
operational model and ensemble consensus continues to strongly
support the development of a deep longwave trough across the
western CONUS late week through the weekend. This will support
warm and windy weather across Mid-America late week through
weekend. Anticipating mostly dry weather Wed-Thu, with
shower/thunderstorm chances gradually increasing by Thu night and
Friday as moist subtropical mid/upper flow increases from the
southwest. Additionally, while model variability is still fairly
high surrounding specifics, there is potential for a strong
frontal passage mid-late weekend, which would drastically increase
precipitation chances and potential for heavy rain. GFS is most
supportive of this scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2017

A strong cold front will move southeast across central and
southeast Kansas through this evening and tonight. Scattered
elevated convection will continue to precede this front this
afternoon along the Kansas turnpike corridor. Surface based storms
are expected by early evening along the front with the main
impacts across south central Kansas. Blustery north winds will
prevail behind the frontal passage until early this evening across
central Kansas. MVFR cigs are also expected to develop behind the
front late tonight into Sunday morning, again mainly impacting
southern Kansas.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  78  66  88 /  40  40  40  40
Hutchinson      60  74  64  88 /  40  40  50  40
Newton          60  75  65  86 /  50  40  50  50
ElDorado        63  75  66  86 /  50  40  50  50
Winfield-KWLD   67  80  66  88 /  50  40  50  30
Russell         56  73  62  86 /  30  30  60  30
Great Bend      57  73  62  88 /  30  30  50  30
Salina          59  75  64  85 /  50  30  60  50
McPherson       60  74  63  87 /  50  40  50  50
Coffeyville     69  82  67  87 /  50  40  40  30
Chanute         67  77  66  84 /  50  40  50  40
Iola            67  76  65  83 /  50  40  60  40
Parsons-KPPF    69  80  67  86 /  50  40  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Sep 16, 4:02 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
402 PM CDT Sat Sep 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
402 PM CDT Sat Sep 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few severe storms are expected across the region through the
evening. The first area will be over far southeast Kansas before
roughly 6 PM, with another area generally along and northwest of the
Kansas Turnpike between roughly 5 and 10 PM. The strongest activity
will be capable of 60 to 70 mph winds and ping-pong ball size hail,
along with pockets of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An off-and-on active weather pattern will persist across the region
Sunday through next weekend.

Hit-or-miss showers and thunderstorms will impact the area Sunday,
with activity increasing in coverage Sunday night and persisting
into Monday morning. While widespread severe weather is not
expected, the strongest activity may produce dime size hail and 55
mph winds, along with pockets of heavy rain. Isolated storm chances
will persist Monday evening and night.

Thunderstorm chances should gradually increase from late week into
next weekend, with strong to marginally storms and locally heavy
rain possible.

Strong and gusty south winds coupled with above normal temperatures
will likely support very high grassland fire danger Tuesday,
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed before roughly 6 PM over far
southeast Kansas, and between roughly 5 and 10 PM generally
northwest of the Kansas Turnpike, and southeast of a line extending
from Great Bend to Lincoln.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 16, 4:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     CHAUTAUQUA              37.02N 96.18W
09/16/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            8 INCH DIAMETER TREE LIMBS DOWNED.

&&

KED
Local storm report, Sep 16, 4:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     CHAUTAUQUA              37.02N 96.18W
09/16/2017  E65 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

&&

KED
Local storm report, Sep 16, 4:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 NE IOLA               37.94N 95.39W
09/16/2017                   ALLEN              KS   LAW ENFORCEMENT

            POWER POLE DOWNED ON NORTHEAST SIDE OF TOWN.

&&

KED
Local storm report, Sep 16, 4:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     1 N HAVANA              37.11N 95.94W
09/16/2017  E80 MPH          MONTGOMERY         KS   BROADCAST MEDIA

            70 TO 80 MPH WIND GUSTS. VIA SOCIAL MEDIA FROM KANSAS.COM

&&

KED
Local storm report, Sep 16, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     6 S ELK CITY            37.20N 95.91W
09/16/2017  E60 MPH          MONTGOMERY         KS   TRAINED SPOTTER

&&

KED
Local storm report, Sep 16, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SAT SEP 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     INDEPENDENCE            37.23N 95.71W
09/16/2017                   MONTGOMERY         KS   LAW ENFORCEMENT

            TREES DOWNED AT 19TH AND SYCAMORE. POWER POLE DAMAGED AT
            MAIN AND LAUREL STREET.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:43 AM CDTSpecial Weather StatementICTSedgwick32 min
Sep 16, 2:44 PM CDTSpecial Weather StatementICTElk, Greenwood31 min
Sep 16, 3:10 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Montgomery, Wilson, Woodson50 min
Sep 16, 3:26 PM CDTSpecial Weather StatementICTChautauqua34 min
Sep 16, 3:38 PM CDTSevere Thunderstorm WarningICTChautauqua52 min
Sep 16, 3:47 PM CDTSevere Thunderstorm WarningICTAllen, Neosho43 min
Sep 16, 4:08 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson67 min
Sep 16, 4:20 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk22 min
Sep 16, 4:27 PM CDTSevere Thunderstorm WarningICTAllen, Neosho25 min
Sep 16, 5:17 PM CDTSpecial Weather StatementICTMontgomery43 min
Sep 16, 6:50 PM CDTSpecial Weather StatementICTSaline25 min
Sep 16, 6:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Saline63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.